Texas, 2009Flash Flood and Hail in Texas, July 28, 2009
July 28, 2009 · NWS AMA · 27 events in 6 counties and zones
southern and eastern Texas Panhandle during the evening hours. very heavy rainfall from the thunderstorms resulted in flash flooding in the south central Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across the central...southern and eastern Texas Panhandle during the evening hours. Also...very heavy rainfall from the thunderstorms resulted in flash flooding in the south central Texas Panhandle. The strong thunderstorm wind gusts and large hail caused some damage over the south central Texas Panhandle...however no injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 5:22 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 28, 5:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT TUE JUL 28 2009
.AVIATION...
NORTHWESTERLY FLOW ALOFT ALONG WITH A FRONTAL BOUNDARY IN THE
PANHANDLES WILL KEEP SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
MORNING. ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP BY LATE
WEDNESDAY. VFR CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THE SHOWERS
AND THUNDERSTORMS WHERE MVFR CONDITIONS... AND STRONG ERRATIC WINDS
WILL OCCUR.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 259 PM CDT TUE JUL 28 2009/
DISCUSSION...
COLD FRONT IN THE AREA...INCREASING SHEAR AND DIFFLUENCE ALOFT IN
ASSOCIATION WITH A SHORT WAVE TROUGH AND ABUNDANT MOISTURE WILL BRING
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE PANHANDLES
OVERNIGHT. THE BEST CHANCE OF STORMS WILL BE ACROSS THE WESTERN HALF
OF THE PANHANDLES. AN MCS IS EXPECTED TO GET ORGANIZED OVER THE RATON
MESA AND MOVE SOUTHEAST ACROSS THE WESTERN PANHANDLES OVERNIGHT.
THESE SHOWERS AND STORMS WILL BE MOVING OVER AREAS THAT HAVE
RECEIVED HEAVY RAIN IN THE LAST FEW DAYS. THEREFORE...WE HAVE ISSUED
A FLASH FLOOD WATCH ACROSS THE WESTERN PANHANDLES GENERALLY WEST OF A
EVA OKLAHOMA TO WAYSIDE TEXAS LINE. SHOWERS AND STORMS MAY STILL BE
ONGOING ACROSS THE SOUTHWEST TEXAS PANHANDLE AFTER 12Z ON
WEDNESDAY...THEREFORE HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 18Z
ON WEDNESDAY.
ON WEDNESDAY...AN UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE CWA
DURING THE DAY WHICH COULD KEEP CONVECTION GOING THROUGH THE DAY...
ESPECIALLY IN THE EAST. ANOTHER STRONGER COLD FRONT MOVES THROUGH
THE PANHANDLES ON WEDNESDAY NIGHT IN ASSOCIATION WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING THROUGH THE NORTHWEST FLOW ALOFT. SO...
SHOWERS AND THUNDERSTORMS LOOK LIKE ANOTHER GOOD BET.
HIGH TEMPERATURES WILL BE MUCH COOLER ON THURSDAY BEHIND THE FRONT
UNDER A MAINLY CLOUDY SKY.
A NORTHWEST FLOW ALOFT IS EXPECTED TO CONTINUE THROUGH THE END OF THE
WEEKEND. THIS FLOW WILL CONTINUE TO OPEN THE DOOR FOR SHORT WAVE
TROUGHS TO MOVE THROUGH THE PANHANDLES AND FOR MOUNTAIN CONVECTION
TO HEAD THIS WAY...SO WILL KEEP POPS GOING.
FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN AT A MINIMUM THROUGH THIS FORECAST
AS DEW POINTS REMAIN FAIRLY HIGH AND DRYING POTENTIAL WILL BE LOW
GIVEN THE CHANCES OF RAIN.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: CIMARRON.
&&
11/14Hazardous weather outlook, Jul 28, 5:16 PM CST, 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT TUE JUL 28 2009
OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
616 PM CDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT OVER THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES THROUGH WEDNESDAY AFTERNOON. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES
THROUGH 10 PM CDT...AND CENTRAL TO EASTERN PANHANDLES THROUGH 1 AM
CDT. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. HEAVY RAIN WILL BE THE PRIMARY CONCERN...WHICH
MAY RESULT IN LOCALIZED FLOODING. A FEW SEVERE STORMS ARE ALSO
EXPECTED WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION WEDNESDAY
THROUGH SUNDAY NIGHT. A FLASH FLOOD WATCH IS IN EFFECT OVER THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY AFTERNOON.
HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL REMAIN THE PRIMARY
CONCERN. HOWEVER...A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...ESPECIALLY ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
BROST
In the hours before
Local storm report, Jul 28, 3:31 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 15 NW BOISE CITY 36.88N 102.70W
07/28/2009 E1.00 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA0900087
SMBLocal storm report, Jul 28, 4:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL KEYES 36.81N 102.25W
07/28/2009 E0.75 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA0900088
SMBLocal storm report, Jul 28, 4:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL KEYES 36.81N 102.25W
07/28/2009 E0.88 INCH CIMARRON OK TRAINED SPOTTER
&&
EVENT NUMBER AMA0900089
SMBSpecial weather statement, Jul 28, 4:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT TUE JUL 28 2009
OKZ003-282300-
BEAVER OK-
529 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR BEAVER COUNTY.
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF KNOWLES...MOVING SOUTH AT 25
MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Special weather statement, Jul 28, 4:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE JUL 28 2009
TXZ007-012-282330-
MOORE TX-POTTER TX-
554 PM CDT TUE JUL 28 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR POTTER AND MOORE
COUNTIES.
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...MOVING EAST AT 15 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Local storm report, Jul 28, 5:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 2 S EVA 36.77N 101.90W
07/28/2009 E60 MPH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA0900090
SMBEvent by event
16 thunderstorm wind, 10 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Moore
- When
- July 28, 5:30 PM CST
- Where
- Moore County, 0.89 mi NE of Four Way
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.690, -101.960
An amateur radio operator estimated the thunderstorm wind gusts near Four Way.
Hail, Moore
- When
- July 28, 5:32 PM CST
- Where
- Moore County, 1.38 mi S of Dumas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -101.970
Hail, Moore
- When
- July 28, 5:33 PM CST
- Where
- Moore County, 4.15 mi S of Dumas
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.790, -101.970
Hail, Moore
- When
- July 28, 5:35 PM CST
- Where
- Moore County, 2.82 mi SSE of Dumas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.810, -101.960
Hail, Potter
- When
- July 28, 5:35 PM CST
- Where
- Potter County, 13.03 mi NNW of (Ama)amarillo Intl A
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.390, -101.820
Thunderstorm Wind, Moore
- When
- July 28, 5:35 PM CST
- Where
- Moore County, 8 mi N of Four Way
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.796, -101.970
A trained spotter estimated the thunderstorm wind gusts north of Four Way.
Thunderstorm Wind, Potter
- When
- July 28, 5:59 PM CST
- Where
- Potter County, 6.22 mi N of Amarillo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.290, -101.820
The public estimated the thunderstorm wind gusts north of Amarillo.
Thunderstorm Wind, Potter
- When
- July 28, 6:10 PM CST
- Where
- Potter County, 3.95 mi W of Amarillo
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.890
Hail, Potter
- When
- July 28, 6:11 PM CST
- Where
- Potter County, 1.09 mi NE of (Ama)amarillo Intl A
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.233, -101.709
Thunderstorm Wind, Potter
- When
- July 28, 6:11 PM CST
- Where
- Potter County, Amarillo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.820
Thunderstorm Wind, Potter
- When
- July 28, 6:14 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 35.220, -101.720
The Amarillo Emergency Manager reported that the Bell Helicopter guard shack was damaged by the thunderstorm wind gusts.
Thunderstorm Wind, Potter
- When
- July 28, 6:14 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
Thunderstorm Wind, Potter
- When
- July 28, 6:20 PM CST to 6:22 PM CST
- Where
- Potter County, 7 mi E of Amarillo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.696
The broadcast media and an off-duty National Weather Service employee relayed a report of a grain elevator blown over at Southeast 3rd Street and Pullman Road. Also...many tree limbs were broken off and one large dead tree was blown over onto a fence. No injuries were reported.
Thunderstorm Wind, Potter
- When
- July 28, 6:23 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
Hail, Potter
- When
- July 28, 6:25 PM CST
- Where
- Potter County, 2.19 mi SE of (Ama)amarillo Intl A
- Measured
- 0.88 in hail
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.690
The broadcast media relayed a report of nickel size hail which was covering the ground. The broadcast media also reported that a window had been broken due to the hail near Pullman Road.
Hail, Randall
- When
- July 28, 6:39 PM CST
- Where
- Randall County, Lake Tanglewood
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 35.060, -101.780
The broadcast media relayed a report that the hail broke the windows on a home.
Thunderstorm Wind, Potter
- When
- July 28, 6:41 PM CST
- Where
- Potter County, Amarillo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Emergency Manager
- Coordinates
- 35.200, -101.820
The Amarillo Emergency Manager reported that a tractor trailer rig had overturned due to the strong thunderstorm wind gusts along Interstate 40 and Eastern Street. No injuries were reported.
Hail, Randall
- When
- July 28, 6:44 PM CST
- Where
- Randall County, 3.07 mi NW of Palo Duro Canyon State Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.980, -101.710
Thunderstorm Wind, Randall
- When
- July 28, 6:44 PM CST
- Where
- Randall County, 3.07 mi NW of Palo Duro Canyon State Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.980, -101.710
The public estimated the thunderstorm wind gusts east of Canyon.
Hail, Randall
- When
- July 28, 7:04 PM CST to 7:24 PM CST
- Where
- Randall County, Palo Duro Canyon State Park
- Measured
- 1.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 34.950, -101.670
Thunderstorm Wind, Randall
- When
- July 28, 7:04 PM CST to 7:20 PM CST
- Where
- Randall County, Palo Duro Canyon State Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 34.950, -101.670
A Park Ranger with the Texas Parks and Wildlife Department at Palo Duro Canyon State Park estimated the thunderstorm wind gusts.
Hail, Armstrong
- When
- July 28, 7:10 PM CST
- Where
- Armstrong County, 5.36 mi NW of Wayside
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.840, -101.610
Thunderstorm Wind, Armstrong
- When
- July 28, 7:10 PM CST
- Where
- Armstrong County, 5.36 mi NW of Wayside
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.840, -101.610
The public estimated the thunderstorm wind gusts just northwest of Wayside.
Thunderstorm Wind, Carson
- When
- July 28, 7:21 PM CST
- Where
- Carson County, 0.56 mi W of Groom
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.110
Thunderstorm Wind, Carson
- When
- July 28, 7:29 PM CST
- Where
- Carson County, 0.56 mi W of Groom
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.110
Thunderstorm Wind, Gray
- When
- July 28, 7:51 PM CST
- Where
- Gray County, 1.32 mi ENE of Alanreed
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.230, -100.710
The public estimated the thunderstorm wind gusts just northeast of Alanreed.
Flash Flood, Randall
- When
- July 28, 9:23 PM CST to 11:30 PM CST
- Where
- Randall County, Palo Duro Canyon State Park to 2.04 mi SE of Palo Duro Canyon State Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.950, -101.670
A Park Ranger from the Texas Parks and Wildlife Service reported five feet of fast flowing water in the water crossing number one in Palo Duro Canyon State Park. The road was determined to be impassable...however no damage or injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Colorado, July 28, 20093 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185926, 185920, 185921, 185922, 185923, 185928, 185929, 185943, 185924, 185941, 185932, 185939, 185961, 185944, 185925, 185936, 185933, 185934, 185935, 185951, 185955, 185945, 185947, 185948, 185949, 185958, 185919.